Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Percolation and isoperimetry on roughly transitive graphs

Elisabetta Candellero and Augusto Teixeira

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper we study percolation on a roughly transitive graph $G$ with polynomial growth and isoperimetric dimension larger than one. For these graphs we are able to prove that $p_{c}<1$, or in other words, that there exists a percolation phase. The main results of the article work for both dependent and independent percolation processes, since they are based on a quite robust renormalization technique. When $G$ is transitive, the fact that $p_{c}<1$ was already known before. But even in that case our proof yields some new results and it is entirely probabilistic, not involving the use of Gromov’s theorem on groups of polynomial growth. We finish the paper giving some examples of dependent percolation for which our results apply.


Dans cet article, nous étudions la percolation sur un graphe grossièrement transitif $G$ à croissance polynomiale et de dimension isopérimétrique plus grande que 1. Pour ces graphes, nous prouvons que $p_{c}<1$ ou, en d’autres termes, nous prouvons qu’il existe une phase de percolation. Les résultats principaux de l’article sont valables à la fois pour les processus de percolation dépendants ou indépendants, car ils s’appuient sur des arguments de renormalisation assez robustes. Quand $G$ est transitif, le fait que $p_{c}<1$ était déjà connu. Mais même dans ce cas notre preuve donne des résultats nouveaux et est entièrement probabiliste, évitant l’utilisation du théorème de Gromov sur les groupes à croissance polynomiale. Nous concluons l’article par quelques exemples de percolation dépendante pour lesquels nos résultats s’appliquent.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 54, Number 4 (2018), 1819-1847.

Received: 17 February 2016
Revised: 18 July 2017
Accepted: 27 July 2017
First available in Project Euclid: 18 October 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 82B43: Percolation [See also 60K35] 05C10: Planar graphs; geometric and topological aspects of graph theory [See also 57M15, 57M25]

Percolation Isoperimetric inequalities Roughly transitive graphs Dependent percolation Decoupling inequalities


Candellero, Elisabetta; Teixeira, Augusto. Percolation and isoperimetry on roughly transitive graphs. Ann. Inst. H. Poincaré Probab. Statist. 54 (2018), no. 4, 1819--1847. doi:10.1214/17-AIHP857.

Export citation


  • [1] M. Aizenman and D. J. Barsky. Sharpness of the phase transition in percolation models. Comm. Math. Phys. 108 (3) (1987) 489–526.
  • [2] R. G. Alves, A. Procacci and R. Sanchis. Percolation on infinite graphs and isoperimetric inequalities. J. Stat. Phys. 149 (5) (2012) 831–845.
  • [3] T. Antunović and I. Veselić. Sharpness of the phase transition and exponential decay of the subcritical cluster size for percolation on quasi-transitive graphs. J. Stat. Phys. 130 (5) (2008) 983–1009.
  • [4] L. Babai and M. Szegedy. Local expansion of symmetrical graphs. Combin. Probab. Comput. 1 (1) (1992) 1–11.
  • [5] E. Babson and I. Benjamini. Cut sets and normed cohomology with applications to percolation. Proc. Amer. Math. Soc. 127 (2) (1999) 589–597.
  • [6] A. Bálint, V. Beffara and V. Tassion. On the critical value function in the divide and color model. ALEA Lat. Am. J. Probab. Math. Stat. 10 (2) (2013) 653–666.
  • [7] I. Benjamini. Coarse geometry and randomness. In École d’Été de Probabilités de Saint-Flour XLI – 2011. Springer, Cham, 2013.
  • [8] I. Benjamini, R. Lyons, Y. Peres and O. Schramm. Group-invariant percolation on graphs. Geom. Funct. Anal. 9 (1) (1999) 29–66.
  • [9] I. Benjamini and O. Schramm. Percolation beyond $\mathbf{Z}^{d}$, many questions and a few answers. Electron. Commun. Probab. 1 (8) (1996) 71–82. (electronic).
  • [10] B. Bollobás and O. Riordan. Percolation. Cambridge University Press, New York, 2006.
  • [11] J. Bricmont, J. L. Lebowitz and C. Maes. Percolation in strongly correlated systems: The massless Gaussian field. J. Stat. Phys. 48 (5–6) (1987) 1249–1268.
  • [12] S. R. Broadbent and J. M. Hammersley. Percolation processes. Math. Proc. Cambridge Philos. Soc. 53 (1957) 629–641.
  • [13] R. M. Burton and M. Keane. Density and uniqueness in percolation. Comm. Math. Phys. 121 (3) (1989) 501–505.
  • [14] Y. Chang and A. Sapozhnikov. Phase transition in loop percolation. Probab. Theory Related Fields 164 (3–4) (2016) 979–1025.
  • [15] H. Duminil-Copin and V. Tassion. A new proof of the sharpness of the phase transition for Bernoulli percolation and the Ising model. Comm. Math. Phys. 343 (2) (2016) 725–745.
  • [16] G. Elek and G. Tardos. On roughly transitive amenable graphs and harmonic Dirichlet functions. Proc. Amer. Math. Soc. 128 (8) (2000) 2479–2485.
  • [17] C. D. Godsil, W. Imrich, N. Seifter, M. E. Watkins and W. Woess. A note on bounded automorphisms of infinite graphs. Graphs Combin. 5 (4) (1989) 333–338.
  • [18] G. Grimmett Percolation, 2nd edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 321. Springer, Berlin, 1999.
  • [19] O. Häggström. Markov random fields and percolation on general graphs. Adv. in Appl. Probab. 32 (1) (2000) 39–66.
  • [20] O. Häggström. Coloring percolation clusters at random. Stochastic Process. Appl. 96 (2) (2001) 213–242.
  • [21] O. Häggström and J. Jonasson. Uniqueness and non-uniqueness in percolation theory. Probab. Surv. 3 (2006) 289–344. (electronic).
  • [22] M. R. Hilário, V. Sidoravicius and A. Teixeira. Cylinders’ percolation in three dimensions. Probab. Theory Related Fields 163 (3–4) (2015) 613–642.
  • [23] B. Kleiner. A new proof of Gromov’s theorem on groups of polynomial growth. J. Amer. Math. Soc. 23 (3) (2010) 815–829.
  • [24] G. Kozma. Percolation, perimetry, planarity. Rev. Mat. Iberoam. 23 (2) (2007) 671–676.
  • [25] G. F. Lawler and W. Werner. The Brownian loop soup. Probab. Theory Related Fields 128 (4) (2004) 565–588.
  • [26] Y. Le Jan. Amas de lacets markoviens. C. R. Math. Acad. Sci. Paris 350 (13–14) (2012) 643–646.
  • [27] Y. Le Jan and S. Lemaire. Markovian loop clusters on graphs. Illinois J. Math. 57 (2) (2013) 525–558.
  • [28] T. M. Liggett, R. H. Schonmann and A. M. Stacey. Domination by product measures. Ann. Probab. 25 (1) (1997) 71–95.
  • [29] V. Losert. On the structure of groups with polynomial growth. Math. Z. 195 (1) (1987) 109–117.
  • [30] R. Lyons. Random walks and the growth of groups. C. R. Acad. Sci. Paris Sér. I Math. 320 (11) (1995) 1361–1366.
  • [31] R. Lyons and Y. Peres. Probability on Trees and Networks. Cambridge University Press, New York, 2016. Available at
  • [32] R. Lyons and O. Schramm. Indistinguishability of percolation clusters. Ann. Probab. 27 (4) (1999) 1809–1836.
  • [33] M. Men’shikov. Coincidence of critical points in percolation problems. Sov. Math., Dokl. 33 (1986) 856–859.
  • [34] R. Muchnik and I. Pak. Percolation on Grigorchuk groups. Comm. Algebra 29 (2) (2001) 661–671.
  • [35] G. Pete. A note on percolation on $\mathbb{Z}^{d}$: Isoperimetric profile via exponential cluster repulsion. Electron. Commun. Probab. 13 (2008) 377–392.
  • [36] G. Pete. Probability and geometry on groups. Preprint, 2017.
  • [37] A. Raoufi and A. Yadin. Indicable groups and $p_{c}<1$. Electron. Commun. Probab. 22 (13), 1–10.
  • [38] G. Sabidussi. Vertex-transitive graphs. Monatsh. Math. 68 (5) (1964) 426–438.
  • [39] Y. Shalom and T. Tao. A finitary version of Gromov’s polynomial growth theorem. Geom. Funct. Anal. 20 (6) (2010) 1502–1547.
  • [40] K. Symanzik. Euclidean quantum field theory. Scuola internazionale di Fisica “Enrico Fermi”, Corso XLV (1969) 152–226.
  • [41] A.-S. Sznitman. Vacant set of random interlacements and percolation. Ann. of Math. (2) 171 (3) (2010) 2039–2087.
  • [42] A. Teixeira. Percolation and local isoperimetric inequalities. Probab. Theory Related Fields 165 (3–4) (2016) 963–984.
  • [43] V. I. Trofimov. Graphs with polynomial growth. Mat. Sb. 123 (165) (1984) 407–421.
  • [44] J. Tykesson and D. Windisch. Percolation in the vacant set of Poisson cylinders. Probab. Theory Related Fields 154 (1–2) (2012) 165–191.
  • [45] M. E. Watkins. Infinite paths that contain only shortest paths. J. Combin. Theory Ser. B 41 (3) (1986) 341–355.
  • [46] W. Woess. Random Walks on Infinite Graphs and Groups. Cambridge Tracts in Mathematics 138. Cambridge University Press, Cambridge, 2000.